What's Giving Gumbo Grief?
We’re starting off our first 2022 ASPCA Animal Poison Control Center (APCC) Case of the Month with Gumbo, a one-year-old Dachshund who got into some medication.
One November evening, Gumbo chewed into a plastic baggie containing several medications including ibuprofen, acetaminophen, diphenhydramine and a sleep aid containing melatonin. Gumbo’s pet parents initially thought there was a chance that the whole tablets may not have been ingested.
That was, until the following morning when Gumbo became very sick. Gumbo's family noticed he had a rapid heartbeat and his breathing rate was elevated. Concerned, Gumbo’s pet parents brought him to a local veterinary hospital. While in the car, Gumbo vomited. Upon arrival to the veterinary clinic, Gumbo was groaning, whining and his eyes were swelling.
At the hospital, the veterinarian completed an exam on Gumbo and discovered he was having trouble breathing, had a bluish coloring to his gums and had developed methemoglobinemia, a condition affecting the red blood cells and causes a decrease in oxygen availability to organs and tissues.
Since a potential toxicity was involved, the veterinarian, now considerably concerned with Gumbo’s symptoms, contacted APCC. APCC medical experts took a complete history and determined Gumbo needed emergency treatment for acetaminophen toxicity.
Acetaminophen is a common household drug that can cause major concern for our furry friends. Toxic doses of acetaminophen can cause gastrointestinal upset, liver failure, the inability for blood cells to carry oxygen, facial and paw swelling and dry eye also called KCS. With very high doses, kidney damage can also occur. Exposures to acetaminophen can be life-threatening and potentially fatal for pets.
Gumbo was hospitalized for three and a half days after his initial exam. During this time, APCC worked closely with Gumbo’s veterinarians to help provide lifesaving treatment. He was started on IV fluids, was given oxygen therapy, started on liver protectants to prevent liver failure and was given medication to counteract the toxic dose of acetaminophen. His blood work was also closely monitored to evaluate organ function as there is a concern for liver and kidney damage 24 to 72 hours after ingestion.
Two days after the exposure, Gumbo’s liver and kidney values became elevated. He was given additional fluid therapy and liver protectants.
But after the three and a half days in the hospital, Gumbo was well enough to go home. Following his hospital discharge, Gumbo still needed liver protectants and medication to treat dry eye to help him get back to normal.
Over the next month, Gumbo received additional blood work checks at his vet clinic so that they could continue to monitor kidney and liver values. Finally, about one month after the exposure, all of Gumbo’s blood work was normal and there was no indication of long-term kidney or liver problems.
With the collaborative work of APCC, Gumbo’s family and veterinarians, lifesaving treatment was provided for Gumbo, so that he could live a happy, healthy and long life.